Missouri, 2001

Hail in Missouri, September 20, 2001

September 20, 2001 · NWS SGF · 1 event in 1 county or zone

Quarter size hail was also reported north of Versailles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Quarter size hail was also reported north of Versailles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 20, 1:00 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 20, 1:00 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU SEP 20 2001

MAIN FOCUS THIS PERIOD WILL BE WITH 1) THUNDERSTORM AND SEVERE
CHANCES TONIGHT INTO FRIDAY MORNING 2) THUNDERSTORM CHANCES
SATURDAY NIGHT INTO SUNDAY AND 3) AMOUNT OF COOL DOWN AFTER SUNDAYS
COLD FRONT.

SURFACE FRONT CURRENTLY LOCATED FROM NORTHWEST KANSAS INTO WESTERN
IOWA.  BIG DEW POINT DIFFERENCES NOTED ON SURFACE ANALYSIS.  ALONG
THE FRONT...DEW POINTS WERE FROM THE MID TO UPPER 60S...WHILE ACROSS
THE CWA...DEW POINTS REMAIN IN THE 50S TO AROUND 60.  REMNANTS OF
THIS MORNINGS MCS HAVE PUSHED SOUTH INTO CENTRAL AND SOUTHERN OK...
WHILE MORE NORTHERN SYSTEM TRACKING INTO NORTHEAST MO AND SOUTHEAST
IA.

FRONT APPEARS TO BE SLOWER TO MOVE EAST THAN YESTERDAYS MODEL RUNS
AND IT LOOKS LIKE STORM INITIATION WILL OCCUR FURTHER WEST ACROSS
CENTRAL KS.  STORMS WILL THEN PROGRESS EAST INTO THE CWA LATE THIS
EVENING AND OVERNIGHT AS MCS SHOULD DEVELOP.  WILL HAVE THE HIGHEST
POPS ACROSS SOUTHWEST COUNTIES AND LOWEST ACROSS THE EAST.

FRONT LOOKS TO SLOWLY PUSH ACROSS THE CWA DURING THE MORNING HOURS
FRIDAY...AND WILL KEEP LOW POPS IN THE EAST FOR THE MORNING.  HIGH
PRESSURE WILL MOVE IN FOR A BRIEF PERIOD...BEFORE PATTERN UNDERGOES
MAJOR AMPLIFICATION FOR THE END OF THE WEEKEND.  ON SATURDAY...NEXT
WAVE DROPS INTO MINNESOTA ALLOWING NEXT FRONT TO DROP INTO NORTHERN
KANSAS AND CENTRAL IOWA.  THIS FRONT SHOULD MOVE INTO THE NORTHERN
CWA BY SUNDAY MORNING.  WILL PUT IN POPS FOR LATE SATURDAY NIGHT
AND WILL CONTINUE THROUGH SUNDAY AS THIS MAJOR SYSTEM MOVES
THROUGH. MUCH COLDER AIR FROM CANADA BEHIND THIS SYSTEM...WITH AVN
SHOWING -2 DEGREES C AT 850 MOVING INTO THE NE PORTION OF CWA ON
SUNDAY NIGHT.  THIS COOL DOWN LOOKS TO LAST INTO THE MIDDLE OF NEXT
WEEK WITH UPPER LEVEL SYSTEM GETTING CUT OFF AND RETROGRADING
WESTWARD.

FCSTID = 5
SGF   60  77  54  80 /  50  20  10  10
JLN   64  80  57  83 /  60  20  10  10
UNO   57  80  54  81 /  40  30  10  10
VIH   60  77  53  79 /  50  20  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Sep 20, 5:50 PM CST, 1 hour 25 minutes before
MOZ055>058-067>071-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 749...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS...
PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...OSAGE BEACH AND ROLLA.

SEVERE THUNDERSTORMS RAPIDLY DEVELOPING ACROSS NORTHERN MISSOURI
WILL PUSH SOUTHEAST ACROSS THE WATCH AREA THIS EVENING. DAMAGING
WINDS OF UP TO 80 MPH...ALONG WITH LARGE DESTRUCTIVE HAIL WILL BE
POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT
AS WELL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

REPEATING...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
CENTRAL MISSOURI UNTIL 11 PM CDT.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
September 20, 7:15 PM CST
Where
Morgan County, Stover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -92.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268991.